MAUDE Adverse Event Report: ROCHE MOLECULAR SYSTEMS, INC. - BRANCHBURG COBAS® WNV NUCLEIC ACID TEST FOR USE ON THE COBAS® 6800/8800 SYSTEMS; NUCLEIC-ACID TESTS FOR INFECTIOUS DISEASE SCREENING OF BLOOD & PLASMA DONATIONS

ROCHE MOLECULAR SYSTEMS, INC. - BRANCHBURG COBAS® WNV NUCLEIC ACID TEST FOR USE ON THE COBAS® 6800/8800 SYSTEMS; NUCLEIC-ACID TESTS FOR INFECTIOUS DISEASE SCREENING OF BLOOD & PLASMA DONATIONS
Catalog Number 07001061190
Medical Device Problem Codes False Negative Result (1225); Incorrect, Inadequate or Imprecise Result or Readings (1535); Output Problem (3005)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/19/2020
Type of Reportable Event Malfunction
Event or Problem Description
The initial reporter alleged they observed invalid results using the kit cobas 6800/8800 wnv 96t ivd assay on the cobas 6800 system.The customer used west nile virus (wnv) control material from helvetica health care (hhc), concentrated at 10,000 copies/ml, which they diluted to the desired concentration using fresh frozen plasma (ffp).The customer reported non-reactive results for some dilutions of the wnv quality control material, which were expected to be reactive as they were above the assay's limit of detection (lod) of 12.9 copies/ml (lineage 1).The customer did not accept an initial explanation that these results were near the lod of the assay.
 
Additional Manufacturer Narrative
The reported event occurred on a cobas 6800 system with serial number (b)(6).The investigation determined that the cobas wnv assay (lot g12494) performed within specifications.No systemic issues, non-conformances, or recent changes related to the product were identified.Data analysis indicated that the non-reactive results observed by the customer were likely influenced by a suboptimal sample matrix, potentially containing pcr inhibitors.This conclusion was supported by suppressed growth curves and variability in internal control performance for the customer's wnv quality control samples, which were not observed in roche-manufactured controls.The wnv source material used by the customer was identified as panels from zeptometrix, which have previously been associated with matrix-related performance issues in a separate case.Additionally, the use of fresh frozen plasma as a diluent may have introduced inhibitors, though this could not be confirmed.The investigation did not identify any contribution from the cobas wnv assay (lot g12494) to the reported non-reactive results.The device remains in operation at the customer site.

Brand Name
COBAS® WNV NUCLEIC ACID TEST FOR USE ON THE COBAS® 6800/8800 SYSTEMS
Common Device Name
NUCLEIC-ACID TESTS FOR INFECTIOUS DISEASE SCREENING OF BLOOD & PLASMA DONATIONS
Manufacturer (Section D)
ROCHE MOLECULAR SYSTEMS, INC. - BRANCHBURG
1080 us highway 202 south
branchburg NJ 08876
Manufacturer (Section G)
ROCHE MOLECULAR SYSTEMS, INC. - BRANCHBURG
1080 us highway 202 south
branchburg NJ 08876
Manufacturer Contact
natalie catton
9115 hague road
indianapolis, IN 46250
9253534412
MDR Report Key23097845
Report Number2243471-2025-03209
Device Sequence Number9321311
Product Code QHO
UDI-Device Identifier00875197004960
UDI-Public00875197004960
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
BL125575
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Catalogue Number07001061190
Device Lot NumberG12949
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/26/2020
Initial Report FDA Received Date09/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown